Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2023, 5:59 PM CDT for Plymouth County, Iowa. It was in force for 14 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 5:59 PM CDT (22:59 UTC)
- Expired
- Jun 17, 2023, 6:13 PM CDT
- In force
- 14 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:05 PM CDT | HAIL 0.7 | 4 Se Remsen, IA | Pea to dime sized hail covering the ground, along with heavy rain and not much wind. |
| Jun 17, 6:05 PM CDT | HAIL 0.7 | 4 Se Remsen, IA | Pea to dime sized hail covering the ground, along with heavy rain and not much wind. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WUUS53 KFSD 172259
SVRFSD
IAC149-172330-
/O.NEW.KFSD.SV.W.0041.230617T2259Z-230617T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
559 PM CDT Sat Jun 17 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Plymouth County in northwestern Iowa...
* Until 630 PM CDT.
* At 558 PM CDT, a severe thunderstorm was located near Remsen, or 13
miles east of Le Mars, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Remsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9610 4286 9612 4285 9586 4268 9586
TIME...MOT...LOC 2258Z 081DEG 4KT 4275 9591
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weisser1 follow-up statement
659
WWUS53 KFSD 172313
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
613 PM CDT Sat Jun 17 2023
IAC149-172323-
/O.CAN.KFSD.SV.W.0041.000000T0000Z-230617T2330Z/
Plymouth IA-
613 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLYMOUTH COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.
LAT...LON 4273 9610 4286 9612 4285 9586 4268 9586
TIME...MOT...LOC 2312Z 081DEG 4KT 4275 9593
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:55 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 17, 5:55 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 555 PM CDT Sat Jun 17 2023 .SHORT TERM...(This Evening through Sunday) Issued at 223 PM CDT Sat Jun 17 2023 KEY MESSAGES 1) Thunderstorm chances through this evening focused east of I-29. Low end threat of isolated severe storm or heavy rain. 2) Quiet conditions return Sunday with increasing temperatures into early next week 3) Next rain chances arrive second half of next week, focused west of I-29 initially with uncertainty regarding coverage. Afternoon/Evening: Early afternoon radar and satellite imagery showing remnant MCV moving through NE, helping to enhance a blossoming Cu field across eastern NE. SPC mesoanalysis and earlier HREF run would paint portions of northwest IA in 1000-1500 J/kg of MUCAPE, perhaps locally higher near Storm Lake. At the same time, forecast soundings show weak deep layer shear with EBWD values of less than 20 kts with morning observed OAX sounding at only around 10 kts. This would favor pulsy multicell structures with any thunderstorm activity, perhaps briefly capable of marginally severe hail in any sustained updraft and a rogue gust to 50-60 mph with any water loaded downdraft. While an even lower probability, its worth noting that a decent overlap in surface vorticity and 0-3 km CAPE exists into Ida and BV counties thus not completely precluding the chance for a rogue funnel. Overall, suspect our severe weather threat remains relatively low and isolated however midday update from SPC did sneak a Slight Risk into our extreme southeast counties buffered by a broader Marginal. Of equal or perhaps a bit greater risk (although still relatively low) would be the potential for locally heavy rain and isolated flash flooding. Observed morning OAX sounding showed PWATs just above the 75th percentile of climatology with weak convective layer winds and warm cloud depths of 10kft or higher into the Hwy 20 corridor. As has been the case, expect fairly healthy rain rates with any more robust activity with residence time and land cover type (rural vs urban) likely the primary determinants of any impacts. Tonight: Parent mid level wave quickly pivots into southwest MN by tonight pushing much of the precipitation east although potential for some wraparound activity into the Marshall/Windom area and this may ultimately be a secondary area to watch for enhanced rainfall totals. Also some potential for some lingering stratus or borderline fog behind the wave into early Sunday. Sunday: After any lingering daybreak clouds clear, more sunshine is expected for most areas on Sunday. Proximity of slowly departing midlevel wave leaves at least a low potential for a stray shower or sprinkle across southwest MN but not worthy of any mention currently. Otherwise, highs in the 80s to near 90 again common. .LONG TERM...(Sunday Night through Saturday) Issued at 223 PM CDT Sat Jun 17 2023 Monday and Tuesday: Upper level ridge amplifies into early next week bringing a return to dry and warm conditions. Temperatures at 850 mb push toward or into the 90th percentile, especially near and west of I-29. This should drive widespread 90s with some locations pushing toward the century mark. Low level flow with enough of a southeast component may help ultimately temper these slightly but nonetheless, well above normal. Populated NBM winds during the overnight were tailed back some given the nocturnal bias. Wednesday through Friday: Western flank of the ridge axis and associated southwest flow gets close enough by the second half of the week to allow for some potential for sporadic convection chances as wave ride up through this flow. Most of this activity should be confined to west of I-29 at least through the middle of the week with gradual east nudges each day into next weekend. Populated POPs from the NBM likely overdone in spatial and temporal extent and refinement will be needed as model resolution betters with time. High temperatures in the 80s and 90s remain. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 549 PM CDT Sat Jun 17 2023 Isolated to scattered thunderstorms will continue to lift to the north and east across the area through late evening, before diminishing later tonight. Much of this activity is expected to remain to the north/east of TAF sites, although there is a possibility of some of this activity scraping KFSD prior to 04Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...JM
Hazardous weather outlook, Jun 17, 1:47 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 147 PM CDT Sat Jun 17 2023 SDZ038>040-050-052>070-181900- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 147 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ071-181900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Union- 147 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected this afternoon and evening. A strong to severe storm is possible, mainly along and south of a Sioux City to Spencer line. Should a stronger storm develop, hail up to the size of half dollars and a wind gust to 60 mph would be possible. In addition to the low chance of a severe storm, pockets of heavier rainfall are possible. Localized amounts approaching or exceeding 2 inches may occur with the slowest moving storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.